Missouri, 2016Flash Flooding and Flooding in Missouri, August 13 to 17, 2016
August 13 to 17, 2016 · NWS PAH · 12 events in 7 counties and zones
A series of thunderstorm complexes over a period of several days resulted in locally significant flash flooding. A cold front stalled across the Lower Ohio and Mid-Mississippi Valleys, where tropical moisture was already in place.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $170,000
- Crop damage
- $50,000
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of thunderstorm complexes over a period of several days resulted in locally significant flash flooding. A cold front stalled across the Lower Ohio and Mid-Mississippi Valleys, where tropical moisture was already in place. Precipitable water values from 2.25 to 2.5 inches were common. A sub-tropical low pressure system that produced torrential rains along the Gulf of Mexico coast then turned north, eventually getting pulled northeast across Missouri along the stalled cold front. This low brought copious amounts of moisture. Showers and isolated thunderstorms brought torrential downpours between the 13th and 17th. Rainfall amounts during this time ranged from 5 to 10 inches north and west of Cape Girardeau, including the Poplar Bluff and Perryville areas. There were isolated reports of 12 to 17 inches in the Ozark foothills, including Doniphan and Greenville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 13, 2:03 PM CST, 27 minutes earlier.
Area forecast discussion, Aug 13, 2:03 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
303 PM CDT SAT AUG 13 2016
.SHORT TERM...(Tonight through Monday night)
Issued at 303 PM CDT Sat Aug 13 2016
Extended the Flash Flood Watch until Tuesday morning. Significant
rainfall already since this morning across portions of SEMO into
southern IL. Some areas easily 3 to isolated 6". The high res
models show there may be a slight decrease in overall intensity
into the early evening. Certainly possible. But not enough so to
reduce concerns much. A northward shift doesn't seem too likely.
Maybe slightly later tonight. But the short term models do not
move the 850mb front much.
Sunday through Monday night the focus will continue to be across
the Flash Flood Watch area, with a persistent boundary and good
moisture influx into the system. Precip waters will continue to be
about as high as they can be above 2 inches. The activity will
come in waves, and significant flooding is certainly a possibility
especially across southeast Missouri into southern Illinois. Used
a model consensus approach, now that the NAM finally came more in
line. Still favor the GFS/EC/GEM a bit more beyond tonight. Temps
were a blend of MOS and persistence.
.LONG TERM...(Tuesday through Saturday)
Issued at 303 PM CDT Sat Aug 13 2016
Medium confidence in extended but improving model output.
The low and corresponding front will lift rapidly into the lakes
region Tuesday with any significant rainfall ending late Tuesday.
After that some slight ridging aloft should bring an end to any
significant rainfall for the remainder of the week. As a matter of
fact collaboration with other offices allowed for removal of
overnight pops. For now will keep a diurnal pop going through the
extended. In contrast have doubts of rainfall on Thursday and Friday
as the upper level ridging bisects the fa. Also the forecast
soundings are very dry for rain production but do indicate diurnal
cloud cover with plenty of instability at the surface. We will also
see temperatures start a warming trend for the later part of next
week as the ridging sets into the region...but still much cooler
than the heat wave earlier this month. No advisories are anticipated
for the extended. If anything we/models will continue with the
drying trend.
&&
.AVIATION...
Issued at 303 PM CDT Sat Aug 13 2016
Most locations will be MVFR through the valid time of the tafs with
some tempo IFR cigs and vsby with tsra. The IFR will mainly
associated with the front which is affecting KCGI at the moment but
will slowly meander toward KPAH and KEVV this afternoon and evening.
Expect less convection with the loss of heating but fog and rain
will continue to hamper conditions throughout and after the valid
time of TAFS.
&&
.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through Tuesday morning for ILZ075>078-080>094.
MO...Flash Flood Watch through Tuesday morning for MOZ076-086-087-100-
107>112-114.
IN...Flash Flood Watch through Tuesday morning for INZ081-082-085>088.
KY...Flash Flood Watch through Tuesday morning for KYZ003>005-007-010-
014-015-018-019.
&&Hazardous weather outlook, Aug 13, 9:36 AM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1036 AM CDT SAT AUG 13 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1036 AM CDT SAT AUG 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR MOST OF THE AREA. REFER TO THE
WATCH PRODUCT FOR DETAILS. HEAVY RAINFALL AND FLOODING FROM
THUNDERSTORMS IS ANTICIPATED TODAY THROUGH TONIGHT. FOR TODAY...THE
AREAS OF CONCERN WILL CONTINUE TO BE ACROSS SOUTHEAST MISSOURI INTO
SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. THE CHANCE WILL SPREAD
SOUTH INTO WEST KENTUCKY BY TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
OFF AND ON SHOWERS AND THUNDERSTORMS WITH TORRENTIAL DOWNPOURS
WILL BE LIKELY SUNDAY THROUGH MONDAY EVENING...ESPECIALLY OVER
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND
AREAS OF WESTERN KENTUCKY ALONG THE OHIO RIVER. THOSE LOCATIONS
ARE NOW IN A FLASH FLOOD WATCH THROUGH MONDAY EVENING. PLEASE SEE
THE FLASH FLOOD WATCH PRODUCT FOR FURTHER DETAILS.
LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY WEATHER HAZARD
TUESDAY. OTHERWISE...GENERAL THUNDERSTORMS ARE FORECAST ACROSS
THE OUTLOOK AREA DURING THE WEEK. GIVEN THE MARGINAL SHEAR AND
INSTABILITY AVAILABLE...A FEW STORMS MAY APPROACH SEVERE LIMITS
WITH GUSTY WINDS AND MARGINAL HAIL LATE TUESDAY...MAINLY OVER WEST
KENTUCKY.
.SPOTTER INFORMATION STATEMENT...
RELAY REPORTS OF FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
OFFICE...OR LOCAL LAW ENFORCEMENT.
In the hours before
Local storm report, Aug 13, 10:25 AM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1125 AM CDT SAT AUG 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM FLASH FLOOD 5 SE CARBONDALE 37.67N 89.15W
08/13/2016 WILLIAMSON IL TRAINED SPOTTER
1.5 FT OF WATER ON GIANT CITY RD SOUTH OF CARBONDALE.
&&
DPLocal storm report, Aug 13, 10:47 AM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1147 AM CDT SAT AUG 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN CAPE GIRARDEAU 37.31N 89.55W
08/13/2016 M3.02 INCH CAPE GIRARDEAU MO FIRE DEPT/RESCUE
FIRE DEPT REPORTS 3.02 INCHES RAIN 7 AM TO 11 AM
&&
DPLocal storm report, Aug 13, 10:50 AM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1150 AM CDT SAT AUG 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN JACKSON 37.38N 89.65W
08/13/2016 M4.50 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
4,5 INCHES RAIN SINCE 7 AM IN JACKSON.
&&
DPLocal storm report, Aug 13, 11:04 AM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1204 PM CDT SAT AUG 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM FLASH FLOOD ALTO PASS 37.57N 89.32W
08/13/2016 UNION IL LAW ENFORCEMENT
BRIDGE OUT AT ALTO PASS AND MARKS LANE. 3.5 INCHES OF
RAINFALL AT COBDEN AND JUST OVER 5 INCHES AROUND WOLF
LAKE SINCE THIS MORNING. SEVERAL ROADS WATER COVERED WITH
CREWS DISPATCHED.
&&
CTNFlash Flood, Cape Girardeau
- When
- August 13, 2:30 PM CST to 6:30 PM CST
- Where
- Cape Girardeau County, 2 mi E of Jackson to 2 mi N of Jackson
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.380, -89.634
Hubble Creek was out of its banks and over at least one road in Jackson. A trained spotter in Jackson measured 4.5 inches of rain in about 4 hours in the morning. Additional heavy rain fell in the afternoon. A 24-hour total measurement of 7.60 inches was observed along the Mississippi River east of Jackson.
Flash Flood, Ripley
- When
- August 13, 3:37 PM CST to 7:00 PM CST
- Where
- Ripley County, 4 mi WSW of Briar to 4 mi SSW of Briar
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.628, -91.037
Low water crossings were flooded west of Briar.
Flood, Carter
- When
- August 14, 1:00 PM CST to August 15, 3:00 PM CST
- Where
- Carter County, Ellsinore to Grandin
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.930, -90.750
Widespread flooding of low-lying areas was reported due to several rounds of thunderstorms over the previous few days. Numerous low water crossings and secondary roads were underwater. A lane of Route Z near Chilton was closed due to flooding. K Highway was closed. A trained spotter near Ellsinore measured a storm-total rainfall of 17.56 inches from the early morning of August 12th to the early morning of August 16th. The majority of the rain fell on on the 13th and 14th.
Flood, Cape Girardeau
- When
- August 14, 7:15 PM CST to August 15, 4:00 AM CST
- Where
- Cape Girardeau County, 2.83 mi WSW of Millersville to 2.85 mi ESE of Gulf Jct
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.420, -89.850
County Road 352 was flooded along Little Whitewater Creek near Millersville. In Cape Girardeau, numerous roads were covered with several inches of water.
Flood, Ripley
- When
- August 14, 7:30 PM CST to August 15, 11:00 AM CST
- Where
- Ripley County, Naylor to Doniphan
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.580, -90.600
Numerous roads were flooded around the county, including NN Highway on the Carter County line.
Flood, Bollinger
- When
- August 14, 8:54 PM CST to August 15, 12:00 PM CST
- Where
- Bollinger County, 4.55 mi E of Mayfield to 2.12 mi ENE of Drum
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.449, -89.867
Considerable flooding of low-lying areas was reported as a result of several rounds of thunderstorms over the past few days. Several roads were covered by water. Northeast of Scopus, County Road 368 was flooded along Little Whitewater Creek. Near Grassy, one lane of Route H was closed due to flooding. The co-operative observer in Marble Hill measured 8.0 inches for the 72 hours ending on the afternoon of the 15th.
Flood, Butler
- When
- August 14, 9:00 PM CST to August 17, 10:00 PM CST
- Where
- Butler County, 1.83 mi SSE of Hillard to 5.2 mi NNE of Poplr Blff Flds Arpt
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $150,000
- Crop damage
- $50,000
- Reported by
- River/Stream Gage
- Coordinates
- 36.804, -90.413
Moderate flooding occurred along the Black River, resulting in one fatality and some flooded homes. Several homes were evacuated, and there was considerable flooding of streets and highways. In Poplar Bluff, portions of several streets were flooded with several feet of water, mainly those streets with river frontage. A city riverside park was flooded. Southeast of Poplar Bluff in a rural area, individuals were evacuated from a home on County Road 611, and homes on County Road 608 were threatened. Just east of Poplar Bluff, a water rescue of a flooded home was conducted near the intersection of Missouri Highway B and County Road 559. Flooding of farmland was rather extensive south and southeast of Poplar Bluff. Floodwater from the river eventually shut down Highway 53 near the Black River bridge between Qulin and Poplar Bluff. The flooding was exacerbated by a levee breach at County Road 202 near Qulin. A 44-year-old woman was possibly attempting to find an alternate route around the flooding when her car became submerged on County Road 647 near Highway 53. The incident occurred on the night of the 16th. The vehicle and its deceased occupant were located on the afternoon of the 19th. At the Poplar Bluff river gage, the river crested at 20.28 feet on the afternoon of the 16th. Flood stage is 16 feet.
Flood, Wayne
- When
- August 15, 6:00 AM CST to August 16, 11:00 PM CST
- Where
- Wayne County, Silva to 2.08 mi N of Silva
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.170, -90.520
Minor flooding of the St. Francis River occurred near Patterson. Low-lying areas were inundated, including some riverside campgrounds and wooded areas.
Flood, Wayne
- When
- August 15, 9:00 AM CST to 6:00 PM CST
- Where
- Wayne County, 1.66 mi W of Williamsville to 1.7 mi W of Williamsville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.970, -90.580
Considerable flooding of low-lying areas was reported as a result of several rounds of thunderstorms over the past few days. Missouri State Route 49 was closed near Williamsville due to flooding. The co-operative observer at Williamsville measured 15.53 inches over the four-day period ending early on the morning of the 16th.
Flood, Ripley
- When
- August 15, 9:30 AM CST to 5:00 PM CST
- Where
- Ripley County, 2.61 mi WSW of Naylor to 2.74 mi WNW of Flatwoods
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.560, -90.640
There was considerable flooding of low-lying areas due to several rounds of thunderstorms over the previous few days. A lane of Route H near Naylor was closed due to flooding. A lane of Missouri Route 21 near Doniphan was closed due to flooding. A 72-hour rainfall total of 10.84 inches was reported at the U.S. Forest Service weather observation site near Doniphan.
Flood, Butler
- When
- August 15, 9:55 AM CST to August 16, 1:00 PM CST
- Where
- Butler County, 1.39 mi SE of Harviell to 2.51 mi NNW of (P02)poplar Bluff Ar
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 36.656, -90.452
Widespread flooding of roads, creeks, and small rivers occurred as a result of several rounds of thunderstorms over the past few days. North of Poplar Bluff, a water rescue was conducted on County Road 540 off of Highway W. A vehicle was submerged on a bridge. The occupant escaped the vehicle, but the vehicle was left on the bridge. In southwest Butler County, the Little Black River was out of its banks and flooding fields along U.S. Highway 160. The river level was about two feet below the U.S. Highway 160 bridge. On Highway 158 east of Harviell at Cane Creek, a car drove around barricades and stalled. The occupants were rescued by the fire department. Southwest of Poplar Bluff, M Highway was closed at Cane Creek due to the creek being out of its banks. North of Poplar Bluff, Route W was closed due to flooding. A trained spotter north of Poplar Bluff off Highway W reported 10 inches over the previous 72 hours.
Flood, Scott
- When
- August 17, 5:55 AM CST to 6:50 AM CST
- Where
- Scott County, Sikeston to 1.09 mi SSW of Diehlstadt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.880, -89.580
Portions of at least one Sikeston city street were under water. A two-hour storm total of 2.33 inches was reported near Diehlstadt by a trained spotter.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Butler | 2016-08-16 | 44 | Female | Vehicle/Towed Trailer | Direct |
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in New York, August 13, 201623 injured · $1.0 million · 70 kt wind · 94 events
- Hail and Damaging Winds in Pennsylvania, August 13 to 16, 20161 death · 2 injured · 52 kt wind · 6 events
- Wildfire in California, August 13 to 26, 2016$1.5 million · 1 event
- Damaging Winds in New York, August 13, 2016$241,000 · 50 kt wind · 21 events
- Flash Flood and Flooding in Massachusetts, August 13 to 14, 2016$181,000 · 50 kt wind · 23 events
- Damaging Winds in New York, August 13, 2016$130,000 · 70 kt wind · 17 events
- Damaging Winds and Lightning Strike in Connecticut, August 13, 2016$96,000 · 50 kt wind · 7 events
- Tornado and Damaging Winds in Florida, August 13, 2016$70,000 · EF0 · 3 events
- Flash Flooding and Flooding in Illinois, August 13 to 17, 2016$36,000 · 14 events
- Damaging Winds and Lightning Strike in Connecticut, August 13 to 14, 20161 injured · $27,000 · 61 kt wind · 10 events
- Flash Flood and Damaging Wind in Texas, August 13, 2016$40,000 · 50 kt wind · 2 events
- Damaging Wind in Ohio, August 13, 2016$35,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652402, 652403, 654015, 654010, 654044, 654007, 654062, 654073, 654013, 654017, 654018, 654093.